Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Martin points on open manifolds of non-positive curvature

Authors: Jianguo Cao, Huijun Fan and François Ledrappier
Journal: Trans. Amer. Math. Soc. 359 (2007), 5697-5723
MSC (2000): Primary 58J32; Secondary 60J65
Published electronically: July 3, 2007
MathSciNet review: 2336303
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Martin boundary of a Cartan-Hadamard manifold describes a fine geometric structure at infinity, which is a sub-space of positive harmonic functions. We describe conditions which ensure that some points of the sphere at infinity belong to the Martin boundary as well. In the case of the universal cover of a compact manifold with Ballmann rank one, we show that Martin points are generic and of full harmonic measure. The result of this paper provides a partial answer to an open problem of S. T. Yau.

References [Enhancements On Off] (What's this?)

  • [An] Ancona, A., Negatively curved manifolds, elliptic operators, and the Martin boundary, Ann. Math. vol. 125 (1987), 495-536. MR 0890161 (88k:58160)
  • [AS] Anderson, M. and Schoen, R., Positive harmonic functions on complete manifolds of negative curvature, Ann. Math. vol. 121 (1985), 429-461. MR 0794369 (87a:58151)
  • [Ba1] Ballmann, W., Axial isometries of manifolds of non-positive curvature, Math. Ann. Vol. 259 (1982), 131-144. MR 0656659 (83i:53068)
  • [Ba2] Ballmann, W., Nonpositively curved manifolds of higher rank. Ann. Math. vol. 122 (1985), 597-609.MR 0819559 (87e:53059)
  • [Ba3] Ballmann, W., On the Dirichlet problem at infinity for manifolds of nonpositive curvature, Forum Math. vol.1 (1989) 201-213. MR 0990144 (90j:53059)
  • [Ba4] Ballmann, W., The Martin Boundary of certain Hadamard Manifolds, Proceedings on Analysis and Geometry (Russian) (Novosibirsk Akademgorodok, 1999), 36-46, Izdat. Ross. Akad. Nauk Sib. Otd. Inst. Mat., Novosibirsk, 2000.MR 1847509 (2002g:53043)
  • [BGS] Ballmann, W., Gromov, M. and Schroeder, V., Manifolds of nonpositive curvature. Progress in Mathematics, vol. 61. Birkhäuser Boston, Inc., Boston, MA, 1985.MR 0823981 (87h:53050)
  • [BL] Ballmann, W. and Ledrappier, F., The Poisson boundary for rank one manifolds and their cocompact lattices, Forum Math. vol. 6 (1994) 301-313. MR 1269841 (95b:58169)
  • [BS] Burns, K. and Spatzier, R. Manifolds of nonpositive curvature and their buildings. Publ. Math. IHÉS, vol 65, (1987) 35-59. MR 0908215 (88g:53050)
  • [DoC] Do Carmo, M., Differential Geometry of Curves and Surfaces, Prentice-Hall, Inc., New Jersey, 1976.MR 0394451 (52:15253)
  • [EO] Eberlein, P. and O'Neill, B., Visibility manifolds, Pacific J. Math. Vol. 46 (1973) 45-109.MR 0336648 (49:1421)
  • [GJT] Guivarc'h, Y., Ji, L. and Taylor, J.C., Compactifications of symmetric spaces, Birkhäuser, Boston, 1998.MR 1633171 (2000c:31006)
  • [Gu] Gunesch, R., Precise asymptotics for the periodic orbits of the geodesic flow in negative curvature, preprint.
  • [HI] Heintze, E. and Im Hof, H.-C., Geometry of horospheres, J. Diff. Geom. vol. 12 (1977) 481-491.MR 0512919 (80a:53051)
  • [K1] Knieper, G., On the asymptotic geometry of nonpositively curved manifolds, Geom. Funct. Anal., vol. 7 (1997), 755-782.MR 1465601 (98h:53055)
  • [K2] Knieper, G., The uniqueness of the measure of maximal entropy on rank 1 manifolds, Ann. Math. vol. 148 (1998), 291-314. MR 1652924 (2000b:37016)
  • [Ka] Kaimanovich, V. A., Boundaries of invariant Markov operators: the identification problem, Ergodic theory of $ Z^ d$ actions (Warwick, 1993-1994), 127-176, London Math. Soc. Lecture Note Ser., 228. MR 1411218 (97j:31008)
  • [L] Ledrappier, F., Harmonic measures and Bowen-Margulis measures, Israel J. Math. vol. 71 (1990) 275-282.MR 1088820 (92a:58107)
  • [MV] Mazzeo, R. and Vasy, A., Resolvents and Martin boundary of product spaces, Geom. Funct. Anal., vol. 12 (2002) 1018-1079. MR 1937834 (2003i:58061)
  • [Pe] Petersen, P., Riemannian Geometry, Springer-Verlag, GTM. Vol.171, New York 1998.MR 1480173 (98m:53001)
  • [SY] Schoen, Y. and Yau, S.-T., Lectures on Differential Geometry, International Press, Boston, 1994.MR 1333601 (97d:53001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58J32, 60J65

Retrieve articles in all journals with MSC (2000): 58J32, 60J65

Additional Information

Jianguo Cao
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556

Huijun Fan
Affiliation: School of Mathematical Sciences, Peking University, Beijing 100875, People’s Republic of China

François Ledrappier
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556

Received by editor(s): May 27, 2005
Published electronically: July 3, 2007
Additional Notes: The first author was supported in part by an NSF grant
The second author was partially supported by the Research Fund for returned overseas Chinese Scholars 20010107 and by the NSFC for Young Scholars 10401001
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society